Tennessee, 2014Damaging Winds in Tennessee, February 20 to 21, 2014
February 20 to 21, 2014 · NWS MRX · 20 events in 17 counties and zones
Thunderstorms tracked into east Tennessee during late evening on the 20th and continued into the morning hours on the 21st. Numerous trees and powerlines were downed over the area with winds peaking at 63 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 1
- Property damage
- $160,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms tracked into east Tennessee during late evening on the 20th and continued into the morning hours on the 21st. Numerous trees and powerlines were downed over the area with winds peaking at 63 mph. Several structures were damaged. One person was injured in a mobile home in Marion County in South Pittsburg.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 20, 9:05 AM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Feb 20, 9:05 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1005 AM EST THU FEB 20 2014
.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A LOW PRESSURE SYSTEM CENTERED OVER
THE CENTRAL PLAINS...WITH A WARM FRONT EXTENDING EAST OF IT ACROSS
THE LOWER OHIO RIVER VALLEY AND BISECTING THE FORECAST AREA OVER
CENTRAL EAST TN. THIS WARM FRONT WILL CONTINUE TO MOVE NORTHWARD
THIS AFTERNOON...AS SOUTHWESTERLY WINDS STRENGTHEN AHEAD OF THIS
APPROACHING LOW PRESSURE SYSTEM. AREA RADARS CURRENTLY SHOW A FEW
ISOLATED LIGHT ECHOES OVER THE SOUTHERN HALF OF THE FORECAST AREA...
WHICH ARE PROBABLY PRODUCING ONLY VIRGA THIS MORNING. WITH DAYTIME
HEATING THIS AFTERNOON...MODEL SOUNDINGS INDICATE A SHALLOW LAYER OF
INSTABILITY DEVELOPING BETWEEN 850 AND 750 MB. THUS...IT APPEARS
THAT A FEW ISOLATED SHOWERS WILL BE POSSIBLE THIS AFTERNOON.
OVERALL...CURRENT FORECAST APPEARS TO BE ON TRACK...BUT WILL PLAN TO
UPDATE THIS MORNING TO TWEAK TEMPS...SKY CONDITIONS...AND WINDS A
LITTLE ACCORDING TO THE LATEST TRENDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 73 43 59 33 66 / 20 90 30 0 0
KNOXVILLE AIRPORT, TN 72 45 56 32 63 / 20 90 40 0 0
OAK RIDGE, TN 72 43 57 32 61 / 20 90 30 0 0
TRI CITIES AIRPORT, TN 70 46 52 25 59 / 20 100 60 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 4 AM EST FRIDAY FOR
THE FOLLOWING ZONES: CHEROKEE...CLAY.
TN...WIND ADVISORY FROM 1 PM EST /NOON CST/ THIS AFTERNOON TO 4 AM
EST /3 AM CST/ FRIDAY FOR THE FOLLOWING ZONES: BLEDSOE...
BLOUNT SMOKY MOUNTAINS...CAMPBELL...CLAIBORNE...COCKE SMOKY
MOUNTAINS...EAST POLK...JOHNSON...MARION...MORGAN...SCOTT
TN...SEQUATCHIE...SEVIER SMOKY MOUNTAINS...SOUTHEAST
CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.
VA...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 4 AM EST FRIDAY FOR
THE FOLLOWING ZONES: LEE...RUSSELL...WISE.
&&
DMGHazardous weather outlook, Feb 20, 3:46 AM CST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
446 AM EST THU FEB 20 2014
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-211000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
446 AM EST THU FEB 20 2014 /346 AM CST THU FEB 20 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
...STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS TONIGHT...
A STRONG LOW PRESSURE SYSTEM OVER THE MID MISSISSIPPI AND OHIO
VALLEYS WILL DRAG A COLD FRONT INTO THE TENNESSEE VALLEY TONIGHT...AND
BRING THE POSSIBILITY OF SOME STRONG TO SEVERE THUNDERSTORMS. GIVEN
THE STRONG WIND FIELD ASSOCIATED WITH THIS STORM SYSTEM...DAMAGING
WINDS WILL BE THE PRIMARY THREAT WITH THESE STORMS...BUT ISOLATED
TORNADOES COULD ALSO OCCUR WITH THE STRONGEST ACTIVITY.
IN ADDITION...WINDY CONDITIONS CAN BE EXPECTED THIS AFTERNOON
THROUGH LATE TONIGHT OVER THE HIGHER ELEVATIONS OF SOUTHWEST
VIRGINIA AND EAST TENNESSEE...THE CUMBERLAND PLATEAU...AND
SOUTHWEST NORTH CAROLINA. A WIND ADVISORY IS IN EFFECT FOR THESE
AREAS AS SUSTAINED WINDS OF 20 TO 30 MPH...WITH GUSTS TO 45 MPH ARE
EXPECTED FROM 1 PM EST THIS AFTERNOON THROUGH 4 AM ON FRIDAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING THROUGH
TONIGHT DUE TO THE RISK OF SEVERE WEATHER.
Thunderstorm Wind, Sequatchie
- When
- February 20, 10:35 AM CST to 10:55 AM CST
- Where
- Sequatchie County, Dunlap
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- State Official
- Coordinates
- 35.380, -85.380
Law enforcement reported numerous trees downed by thunderstorm wind across the county.
Thunderstorm Wind, Scott
- When
- February 20, 11:50 PM EST to February 21, 12:10 AM EST
- Where
- Scott County, Oneida
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 36.500, -84.520
Law enforcement reported a few trees downed by thunderstorm wind across the county.
Thunderstorm Wind, Marion
- When
- February 20, 11:25 PM CST to 11:55 PM CST
- Where
- Marion County, 0.89 mi SW of South Pittsburg
- Measured
- 60 kt (69 mph) estimated gust
- Deaths
- 2 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 35.020, -85.710
Emergency manager reported several trees downed by thunderstorm wind across the county. In addition, one person was injured with structural damage to a mobile home.
Thunderstorm Wind, Morgan
- When
- February 21, 12:55 AM EST to 1:15 AM EST
- Where
- Morgan County, Deer Lodge
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- State Official
- Coordinates
- 36.200, -84.750
Law enforcement reported several trees downed by thunderstorm wind near the Deer Lodge area.
Thunderstorm Wind, Hamilton
- When
- February 21, 12:55 AM EST to 1:15 AM EST
- Where
- Hamilton County, Chattanooga
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- State Official
- Coordinates
- 35.050, -85.280
Law enforcement reported numerous trees downed by thunderstorm wind across the county.
Thunderstorm Wind, Roane
- When
- February 21, 1:15 AM EST to 1:45 AM EST
- Where
- Roane County, Harriman
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- State Official
- Coordinates
- 35.930, -84.550
Law enforcement reported several trees downed by thunderstorm wind near Harriman.
Thunderstorm Wind, Loudon
- When
- February 21, 1:30 AM EST to 1:50 AM EST
- Where
- Loudon County, 5 mi W of Loudon
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 35.730, -84.439
The public reported a barn roof blown off and a garage door blown in 5 miles west of Loudon. In addition, a 3 foot diameter was downed by the wind along Highway 72.
Thunderstorm Wind, Meigs
- When
- February 21, 1:40 AM EST to 1:55 AM EST
- Where
- Meigs County, Decatur
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 35.520, -84.800
Law enforcement reported two trees downed by thunderstorm wind on Highway 58 and Highway 54.
Thunderstorm Wind, Monroe
- When
- February 21, 1:45 AM EST to 2:00 AM EST
- Where
- Monroe County, 4 mi WNW of Madisonville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- State Official
- Coordinates
- 35.542, -84.436
Law enforcement reported a few trees downed by thunderstorm wind between Madisonville and Sweetwater.
Thunderstorm Wind, Bradley
- When
- February 21, 1:45 AM EST to 2:00 AM EST
- Where
- Bradley County, Cleveland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 35.170, -84.880
Law enforcement reported several trees and a power pole downed by thunderstorm wind in Cleveland.
Thunderstorm Wind, Loudon
- When
- February 21, 1:50 AM EST to 2:10 AM EST
- Where
- Loudon County, Loudon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- State Official
- Coordinates
- 35.730, -84.350
Law enforcement reported several trees downed by thunderstorm wind across the county.
Thunderstorm Wind, Blount
- When
- February 21, 2:08 AM EST to 2:10 AM EST
- Where
- Blount County, Knoxville McGhee Tys
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.820, -84.000
A peak wind gust 63 mph was measured at the McGhee Tyson Airport 2 miles northeast of Alcoa.
Thunderstorm Wind, McMinn
- When
- February 21, 2:10 AM EST to 2:30 AM EST
- Where
- McMinn County, 8 mi WSW of Etowah
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- State Official
- Coordinates
- 35.286, -84.661
Law enforcement reported a few trees downed by thunderstorm wind along Highway 163 between Etowah and Calhoun.
Thunderstorm Wind, Hawkins
- When
- February 21, 2:20 AM EST to 2:30 AM EST
- Where
- Hawkins County, 0.89 mi NW of Spruce Pine
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 36.390, -83.210
A trained spotter reported a large tree downed by thunderstorm wind 10 miles south of Sneedville.
Thunderstorm Wind, Grainger
- When
- February 21, 2:30 AM EST to 2:50 AM EST
- Where
- Grainger County, 12 mi W of Bean Station
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- State Official
- Coordinates
- 36.330, -83.496
Law enforcement reported a few trees and powerlines trees downed by thunderstorm wind across the county.
Thunderstorm Wind, Hamblen
- When
- February 21, 2:45 AM EST to 3:00 AM EST
- Where
- Hamblen County, Morristown
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 36.220, -83.280
Law enforcement reported several power poles and lines downed by thunderstorm wind in Morristown.
Thunderstorm Wind, Hawkins
- When
- February 21, 3:25 AM EST to 3:50 AM EST
- Where
- Hawkins County, Rogersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 36.400, -83.000
Law enforcement reported sporadic trees downed by thunderstorm wind across the county.
Thunderstorm Wind, Greene
- When
- February 21, 3:25 AM EST to 3:45 AM EST
- Where
- Greene County, Baileyton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- State Official
- Coordinates
- 36.330, -82.830
Law enforcement personnel reported trees downed by thunderstorm wind in Baileyton.
Thunderstorm Wind, Greene
- When
- February 21, 3:30 AM EST to 3:50 AM EST
- Where
- Greene County, Baileyton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 36.330, -82.830
Law enforcement personnel reported a few trees downed by thunderstorm wind near Baileyton.
Thunderstorm Wind, Sullivan
- When
- February 21, 3:45 AM EST to 3:55 AM EST
- Where
- Sullivan County, Bristol
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- State Official
- Coordinates
- 36.580, -82.180
Law enforcement personnel reported a few trees downed by thunderstorm wind across Bristol.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Kentucky, February 20 to 21, 20143 deaths · $4,000 · 60 kt wind · 61 events
- Tornadoes and Flash Flooding in Mississippi, February 20 to 21, 20141 death · $907,000 · EF1 · 34 events
- Blizzard and Winter Storm in Minnesota, February 20 to 21, 20141 death · 5 injured · $50,000 · 6 events
- Tornadoes and Flash Flooding in Illinois, February 20 to 21, 20141 injured · $1.7 million · EF2 · 21 events
- Tornadoes and Damaging Winds in Alabama, February 20 to 21, 20142 injured · $48,000 · EF2 · 50 events
- Hail and Damaging Wind in Iowa, February 20, 20141 death · 1 in hail · 7 events
- Tornado and Hail in Tennessee, February 20, 2014$554,000 · EF1 · 57 events
- High Wind and Strong Wind in Wisconsin, February 20 to 21, 20141 death · $3,000 · 4 events
- Dense Fog in Illinois, February 20, 201412 injured · $100,000 · 1 event
- Tornadoes and Damaging Winds in Illinois, February 20, 20142 injured · EF2 · 10 events
- Tornadoes and Hail in Missouri, February 20, 20145 injured · $85,000 · EF1 · 4 events
- Blizzard in Iowa, February 20 to 21, 2014$525,000 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491756, 491762, 491761, 491763, 491765, 491766, 491767, 491768, 491769, 491770, 491771, 491772, 491773, 491775, 491776, 491777, 491778, 492266, 492269, 492271.